ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Oral liquid medications may be more vulnerable to errors than previously recognized



From the June 28, 2000 issue

PROBLEM: Newspapers in the mid-Atlantic region recently reported a tragic error in which a 5-year-old boy being treated for enuresis was given a 5-fold overdose of imipramine suspension which had been compounded incorrectly after a pharmacy order-entry error. The case highlights a problem that should be of utmost concern: oral liquid medications may be more vulnerable to errors than previously recognized. Improper dosing, incorrect or misunderstood directions for use, improper compounding, and inaccurate measurements of liquid oral medications have led to many errors. For example, a 12-month-old infant in the emergency department (ED) with a gastrointestinal virus was incorrectly prescribed and given two overdoses (2 -fold) of DONNATAL (belladonna alkaloids w/phenobarbital) elixir (2.5 mL instead of 1 mL). The infant also received two doses of 12.5 mg PHENERGAN (promethazine) suppositories (contraindicated in children under 2 years). Later that day after discharge, the unconscious infant was readmitted and suffered permanent anoxic brain injury, resulting in delayed speech, seizures, and palsy of the lower extremities. In another case, a pharmacist received an order from an office nurse for VENTOLIN (albuterol) syrup 2 mg/mL, 1 teaspoonfuls (not teaspoon as intended) TID for a 5-month-old infant. Although the pharmacist counseled the mother that the drug could cause hyperactivity or insomnia, dosing directions were not reviewed and the error was not detected. After two doses, the infant was shaking uncontrollably and admitted to the ED with a pulse of 140-200. Luckily, no permanent harm resulted.

In five other recently reported cases, the prescriber correctly ordered the weight and volume of medication, but the pharmacy dispensed the solutions with incorrect directions, most often confusing the prescribed mL volume with teaspoons. For example, AUGMENTIN (amoxicillin and potassium clavulanate) was dispensed with directions to take 2 teaspoonfuls instead of 2 mL. In each case, the directions for use were not reviewed with the caregivers before dispensing the prescription. Errors also have been reported when caregivers misunderstood prescription labels even when they were accurate. In one case, an infant's mother did not receive instructions or a calibrated dropper to measure the prescribed dose of theophylline. The infant was hospitalized with seizures after the mother inaccurately measured the doses. In another case, a pharmacist dispensed metoclopramide syrup for an infant labeled correctly with directions to give 0.7 mL (0.7 mg) every 6-8 hours. After misreading the directions, the infant's mother asked a pharmacy clerk how to measure 7 mL of the drug. The clerk, unaware that she was providing information about an incorrect dose, gave the mother an oral syringe and showed her the 7 mL marking. The child was admitted to the hospital for two days after receiving several 7 mL doses. Similar problems were noted in a survey of primarily high-school-educated caregivers1. When demonstrating how they measured and administered the liquid form of albuterol to their children, 22% measured an improper dose, 17% inaccurately measured the intended dose, and all who used a household teaspoon measured the intended dose incorrectly. Lastly, giving patients "sample" oral liquid medications multiplies the risk of dosing errors because directions are often absent on containers and the products may require reconstitution before use.

SAFE PRACTICE RECOMMENDATION: You may assume that, in general, oral medications have less potential to cause harm than parenteral medications. Yet, oral liquid medications, which are the least likely to be dispensed in unit doses, are prescribed most often for pediatric and geriatric patients who are quite vulnerable to the effects of an error. For these reasons, special care is needed. When writing prescriptions in inpatient and outpatient settings, prescribers should include both the calculated dose (by metric weight) and its mg/kg basis. This facilitates independent recalculation and error recognition by pharmacists and/or nurses. Whenever possible, the pharmacy should calculate the volume to be administered and provide clear instructions to those responsible for administering the medication. Setting weight-based dose limits in the pharmacy computer system for oral liquid medications also can help to alert staff when the volume selected exceeds a safe dose for the patient. In retail pharmacies, all new prescriptions for oral liquid medications (and other new prescriptions that suggest education is warranted) should be placed in a separate area away from other prescriptions. This would help ensure that a pharmacist reviews directions with the customer, provides an appropriate measuring device and demonstrates its use before dispensing the drug. One pharmacy reported stamping a red "C" (counsel) on all such prescription bags as a way to alert the clerk to call a pharmacist when the customer picks up the prescription. Simply asking the customer, "Do you have any questions" is insufficient. Reviewing the directions with the customer can also alert the pharmacist to inaccurate label directions that may have been overlooked during the checking process. In inpatient settings, oral liquid medications should be dispensed in unit doses in oral syringes whenever possible. Before discharge, educate caregivers about proper measurement, provide an oral syringe when feasible, and remind them to bring the oral syringe into the pharmacy and ask for a measurement demonstration. If physician offices dispense sample oral solutions, consider making arrangements with a hospital or retail pharmacy that will allow the patient to bring the samples in to be properly labeled with instructions. Finally, it's evident from analysis of these recent reports that pharmacy and nursing staff shortages, workflow interruptions, and the overwhelming volume of medications that are being prescribed have contributed to errors and the failure of practitioner double check systems. Look for in depth discussion on these issues in the future.

Reference 1). Simon HK. Caregiver knowledge and delivery of a commonly prescribed medication (albuterol) for children. Arch Pediatr Adolesc Med 1999; 153 (6): 615-8.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP